August  2014, 7(4): 631-652. doi: 10.3934/dcdss.2014.7.631

An excess-decay result for a class of degenerate elliptic equations

1. 

Scuola Normale Superiore, Piazza dei Cavalieri 7, 56126 Pisa

2. 

University of Texas at Austin, Department of Mathematics, 2515 Speedway Stop C1200, Austin, TX 78712-1202

Received  October 2013 Revised  December 2013 Published  February 2014

We consider a family of degenerate elliptic equations of the form div $(\nabla F(\nabla u)) = f$, where $F\in C^{1,1}$ is a convex function which is elliptic outside a ball.We prove an excess-decay estimate at points where $\nabla u$ is close to a nondegenerate value for $F$. This result applies to degenerate equations arising in traffic congestion, where we obtain continuity of $\nabla u$ outside the degeneracy, and to anisotropic versions of the $p$-laplacian, where we get Hölder regularity of $\nabla u$.
Citation: Maria Colombo, Alessio Figalli. An excess-decay result for a class of degenerate elliptic equations. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 631-652. doi: 10.3934/dcdss.2014.7.631
References:
[1]

E. Acerbi and N. Fusco, A regularity theorem for minimizers of quasiconvex integrals, Arch. Rational Mech. Anal., 99 (1987), 261-281. doi: 10.1007/BF00284509.

[2]

E. Acerbi and N. Fusco, Local regularity for minimizers of nonconvex integrals, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 16 (1989), 603-636.

[3]

G. Anzellotti and M. Giaquinta, Convex functionals and partial regularity, Arch. Rational Mech. Anal., 102 (1988), 243-272. doi: 10.1007/BF00281349.

[4]

L. Brasco, Global $L^\infty$ gradient estimates for solutions to a certain degenerate elliptic equation, Nonlinear Anal., 74 (2011), 516-531. doi: 10.1016/j.na.2010.09.006.

[5]

L. Brasco, G. Carlier and F. Santambrogio, Congested traffic dynamics, weak flows and very degenerate elliptic equations, J. Math. Pures Appl., 93 (2010), 652-671. doi: 10.1016/j.matpur.2010.03.010.

[6]

M. Colombo and A. Figalli, Regularity results for very degenerate elliptic equations, J. Math. Pures Appl., 101 (2014), 94-117. doi: 10.1016/j.matpur.2013.05.005.

[7]

D. De Silva and O. Savin, Minimizers of convex functionals arising in random surfaces, Duke Math. J., 151 (2010), 487-532. doi: 10.1215/00127094-2010-004.

[8]

E. DiBenedetto, $C^{1+\alpha }$ local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal., 7 (1983), 827-850. doi: 10.1016/0362-546X(83)90061-5.

[9]

L. Esposito, G. Mingione and C. Trombetti, On the Lipschitz regularity for certain elliptic problems, Forum Math., 18 (2006), 263-292. doi: 10.1515/FORUM.2006.016.

[10]

L. C. Evans, A new proof of local $C^{1,\alpha }$ regularity for solutions of certain degenerate elliptic p.d.e., J. Differential Equations, 45 (1982), 356-373. doi: 10.1016/0022-0396(82)90033-X.

[11]

I. Fonseca, N. Fusco and P. Marcellini, An existence result for a nonconvex variational problem via regularity, ESAIM Control Optim. Calc. Var., 7 (2002), 69-95. doi: 10.1051/cocv:2002004.

[12]

M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton Univ. Press, Princeton, 1983.

[13]

M. Giaquinta and G. Modica, Partial regularity of minimizers of quasiconvex integrals, Ann. Inst. H. Poincaré, Analyse non linéaire, 3 (1986), 185-208.

[14]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, reprint of the 1998 edition, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[15]

C. Imbert and L. Silvestre, Estimates on elliptic equations that hold only where the gradient is large, preprint, (2013).

[16]

J. L. Lewis, Regularity of the derivatives of solutions to certain degenerate elliptic equations, Indiana Univ. Math. J., 32 (1983), 849-858. doi: 10.1512/iumj.1983.32.32058.

[17]

F. Santambrogio and V. Vespri, Continuity in two dimensions for a very degenerate elliptic equation, Nonlinear Anal., 73 (2010), 3832-3841. doi: 10.1016/j.na.2010.08.008.

[18]

O. Savin, Small perturbation solutions for elliptic equations, Comm. Partial Differential Equations, 32 (2007), 557-578. doi: 10.1080/03605300500394405.

[19]

P. Tolksdorff, Regularity for a more general class of quasi-linear elliptic equations, J. Differential Equations, 51 (1984), 126-150. doi: 10.1016/0022-0396(84)90105-0.

[20]

K. Uhlenbeck, Regularity for a class of non-linear elliptic systems, Acta Math., 138 (1977), 219-240. doi: 10.1007/BF02392316.

[21]

N. N. Uraltseva, Degenerate quasilinear elliptic systems, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 7 (1968), 184-222.

[22]

L. Wang, Compactness methods for certain degenerate elliptic equations, J. Differential Equations, 107 (1994), 341-350. doi: 10.1006/jdeq.1994.1016.

show all references

References:
[1]

E. Acerbi and N. Fusco, A regularity theorem for minimizers of quasiconvex integrals, Arch. Rational Mech. Anal., 99 (1987), 261-281. doi: 10.1007/BF00284509.

[2]

E. Acerbi and N. Fusco, Local regularity for minimizers of nonconvex integrals, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 16 (1989), 603-636.

[3]

G. Anzellotti and M. Giaquinta, Convex functionals and partial regularity, Arch. Rational Mech. Anal., 102 (1988), 243-272. doi: 10.1007/BF00281349.

[4]

L. Brasco, Global $L^\infty$ gradient estimates for solutions to a certain degenerate elliptic equation, Nonlinear Anal., 74 (2011), 516-531. doi: 10.1016/j.na.2010.09.006.

[5]

L. Brasco, G. Carlier and F. Santambrogio, Congested traffic dynamics, weak flows and very degenerate elliptic equations, J. Math. Pures Appl., 93 (2010), 652-671. doi: 10.1016/j.matpur.2010.03.010.

[6]

M. Colombo and A. Figalli, Regularity results for very degenerate elliptic equations, J. Math. Pures Appl., 101 (2014), 94-117. doi: 10.1016/j.matpur.2013.05.005.

[7]

D. De Silva and O. Savin, Minimizers of convex functionals arising in random surfaces, Duke Math. J., 151 (2010), 487-532. doi: 10.1215/00127094-2010-004.

[8]

E. DiBenedetto, $C^{1+\alpha }$ local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal., 7 (1983), 827-850. doi: 10.1016/0362-546X(83)90061-5.

[9]

L. Esposito, G. Mingione and C. Trombetti, On the Lipschitz regularity for certain elliptic problems, Forum Math., 18 (2006), 263-292. doi: 10.1515/FORUM.2006.016.

[10]

L. C. Evans, A new proof of local $C^{1,\alpha }$ regularity for solutions of certain degenerate elliptic p.d.e., J. Differential Equations, 45 (1982), 356-373. doi: 10.1016/0022-0396(82)90033-X.

[11]

I. Fonseca, N. Fusco and P. Marcellini, An existence result for a nonconvex variational problem via regularity, ESAIM Control Optim. Calc. Var., 7 (2002), 69-95. doi: 10.1051/cocv:2002004.

[12]

M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton Univ. Press, Princeton, 1983.

[13]

M. Giaquinta and G. Modica, Partial regularity of minimizers of quasiconvex integrals, Ann. Inst. H. Poincaré, Analyse non linéaire, 3 (1986), 185-208.

[14]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, reprint of the 1998 edition, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[15]

C. Imbert and L. Silvestre, Estimates on elliptic equations that hold only where the gradient is large, preprint, (2013).

[16]

J. L. Lewis, Regularity of the derivatives of solutions to certain degenerate elliptic equations, Indiana Univ. Math. J., 32 (1983), 849-858. doi: 10.1512/iumj.1983.32.32058.

[17]

F. Santambrogio and V. Vespri, Continuity in two dimensions for a very degenerate elliptic equation, Nonlinear Anal., 73 (2010), 3832-3841. doi: 10.1016/j.na.2010.08.008.

[18]

O. Savin, Small perturbation solutions for elliptic equations, Comm. Partial Differential Equations, 32 (2007), 557-578. doi: 10.1080/03605300500394405.

[19]

P. Tolksdorff, Regularity for a more general class of quasi-linear elliptic equations, J. Differential Equations, 51 (1984), 126-150. doi: 10.1016/0022-0396(84)90105-0.

[20]

K. Uhlenbeck, Regularity for a class of non-linear elliptic systems, Acta Math., 138 (1977), 219-240. doi: 10.1007/BF02392316.

[21]

N. N. Uraltseva, Degenerate quasilinear elliptic systems, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 7 (1968), 184-222.

[22]

L. Wang, Compactness methods for certain degenerate elliptic equations, J. Differential Equations, 107 (1994), 341-350. doi: 10.1006/jdeq.1994.1016.

[1]

Jing Zhang, Jianquan Lu, Jinde Cao, Wei Huang, Jianhua Guo, Yun Wei. Traffic congestion pricing via network congestion game approach. Discrete and Continuous Dynamical Systems - S, 2021, 14 (4) : 1553-1567. doi: 10.3934/dcdss.2020378

[2]

Fethallah Benmansour, Guillaume Carlier, Gabriel Peyré, Filippo Santambrogio. Numerical approximation of continuous traffic congestion equilibria. Networks and Heterogeneous Media, 2009, 4 (3) : 605-623. doi: 10.3934/nhm.2009.4.605

[3]

Gisella Croce. An elliptic problem with degenerate coercivity and a singular quadratic gradient lower order term. Discrete and Continuous Dynamical Systems - S, 2012, 5 (3) : 507-530. doi: 10.3934/dcdss.2012.5.507

[4]

Jingmei Zhou, Xiangmo Zhao, Xin Cheng, Zhigang Xu. Visualization analysis of traffic congestion based on floating car data. Discrete and Continuous Dynamical Systems - S, 2015, 8 (6) : 1423-1433. doi: 10.3934/dcdss.2015.8.1423

[5]

Sachiko Ishida. $L^\infty$-decay property for quasilinear degenerate parabolic-elliptic Keller-Segel systems. Conference Publications, 2013, 2013 (special) : 335-344. doi: 10.3934/proc.2013.2013.335

[6]

Messoud Efendiev, Anna Zhigun. On an exponential attractor for a class of PDEs with degenerate diffusion and chemotaxis. Discrete and Continuous Dynamical Systems, 2018, 38 (2) : 651-673. doi: 10.3934/dcds.2018028

[7]

Antonio Vitolo. On the growth of positive entire solutions of elliptic PDEs and their gradients. Discrete and Continuous Dynamical Systems - S, 2014, 7 (6) : 1335-1346. doi: 10.3934/dcdss.2014.7.1335

[8]

Gábor Székelyhidi, Ben Weinkove. On a constant rank theorem for nonlinear elliptic PDEs. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 6523-6532. doi: 10.3934/dcds.2016081

[9]

Ole Løseth Elvetun, Bjørn Fredrik Nielsen. A regularization operator for source identification for elliptic PDEs. Inverse Problems and Imaging, 2021, 15 (4) : 599-618. doi: 10.3934/ipi.2021006

[10]

Massimiliano Berti, M. Matzeu, Enrico Valdinoci. On periodic elliptic equations with gradient dependence. Communications on Pure and Applied Analysis, 2008, 7 (3) : 601-615. doi: 10.3934/cpaa.2008.7.601

[11]

Tariel Sanikidze, A.F. Tedeev. On the temporal decay estimates for the degenerate parabolic system. Communications on Pure and Applied Analysis, 2013, 12 (4) : 1755-1768. doi: 10.3934/cpaa.2013.12.1755

[12]

Lucio Boccardo, Maria Michaela Porzio. Some degenerate parabolic problems: Existence and decay properties. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 617-629. doi: 10.3934/dcdss.2014.7.617

[13]

Agnese Di Castro, Mayte Pérez-Llanos, José Miguel Urbano. Limits of anisotropic and degenerate elliptic problems. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1217-1229. doi: 10.3934/cpaa.2012.11.1217

[14]

Tomasz Komorowski, Adam Bobrowski. A quantitative Hopf-type maximum principle for subsolutions of elliptic PDEs. Discrete and Continuous Dynamical Systems - S, 2020, 13 (12) : 3495-3502. doi: 10.3934/dcdss.2020248

[15]

Federica Mennuni, Addolorata Salvatore. Existence of minimizers for a quasilinear elliptic system of gradient type. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022013

[16]

Luis Silvestre. Hölder continuity for integro-differential parabolic equations with polynomial growth respect to the gradient. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 1069-1081. doi: 10.3934/dcds.2010.28.1069

[17]

Yuxia Guo, Jianjun Nie. Classification for positive solutions of degenerate elliptic system. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1457-1475. doi: 10.3934/dcds.2018130

[18]

V. Lakshmikantham, S. Leela. Generalized quasilinearization and semilinear degenerate elliptic problems. Discrete and Continuous Dynamical Systems, 2001, 7 (4) : 801-808. doi: 10.3934/dcds.2001.7.801

[19]

Genggeng Huang. A Liouville theorem of degenerate elliptic equation and its application. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4549-4566. doi: 10.3934/dcds.2013.33.4549

[20]

Giuseppe Di Fazio, Maria Stella Fanciullo, Pietro Zamboni. Harnack inequality for degenerate elliptic equations and sum operators. Communications on Pure and Applied Analysis, 2015, 14 (6) : 2363-2376. doi: 10.3934/cpaa.2015.14.2363

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (101)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]